Alert archive / Florida / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 39, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 20, 2022, 2:26 PM EDT for Martin County, Saint Lucie County, Florida. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2022, 2:26 PM EDT (18:26 UTC)
- Expired
- May 20, 2022, 3:00 PM EDT
- In force
- 34 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Martin County, FL, Saint Lucie County, FL
The radar
The Melbourne radar (KMLB), 104 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 2:36 PM EDT | TSTM WND GST 44 | 4 Nne Walton, FL | THE WXFLOW STATION AT ST LUCIE NUCLEAR POWER PLANT REPORTED A 44MPH/38KT WIND GUST FROM THE S |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 6.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1880 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
255
WUUS52 KMLB 201826
SVRMLB
FLC085-111-201900-
/O.NEW.KMLB.SV.W.0039.220520T1826Z-220520T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
226 PM EDT Fri May 20 2022
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
Southeastern St. Lucie County in east central Florida...
Northeastern Martin County in east central Florida...
* Until 300 PM EDT.
* At 226 PM EDT, a severe thunderstorm was located over Nettles
Island, or over Walton, moving north at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Port Saint Lucie, Walton, Fort Pierce, Stuart and Saint Lucie
Nuclear Power Plant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2718 8013 2723 8037 2754 8028 2719 8013
TIME...MOT...LOC 1826Z 196DEG 29KT 2728 8025
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Leahy1 follow-up statement
977
WWUS52 KMLB 201852
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
252 PM EDT Fri May 20 2022
FLC085-111-201902-
/O.EXP.KMLB.SV.W.0039.000000T0000Z-220520T1900Z/
St. Lucie FL-Martin FL-
252 PM EDT Fri May 20 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ST. LUCIE AND
NORTHEASTERN MARTIN COUNTIES WILL EXPIRE AT 300 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 2718 8013 2723 8037 2754 8028 2719 8013
TIME...MOT...LOC 1852Z 196DEG 29KT 2746 8019
$$
LeahyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 10:52 AM EDT, 3 hours 34 minutes earlier.
Area forecast discussion, May 20, 10:52 AM EDT, 3 hours 34 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Melbourne FL 1052 AM EDT Fri May 20 2022 .UPDATE... Debris showers from earlier convection continue from Orlando to the Treasure Coast. One particularly vigorous storm developed in northern Osceola County, moving through Kissimmee and the southeast Orlando metro. Convection in east central Florida is on the downtrend for now, but is expected to increase again in the afternoon with additional daytime heating. For this update, tweaked most of the forecast to match current trends, most notably increasing PoPs in the very short term to 60% through the interior and bumping afternoon highs down a couple more degrees. && .DISCUSSION... Today-tonight...(Modified Previous Discussion) High PWAT (1.75"-2.00") air will spread northward through central FL through the day, leading to high coverage of diurnal showers/storms. Expect early onset (by mid morning) across the Treasure Coast/Lake-O region, with activity steadily developing northward through the day. While enhanced onshore wind component (ECSB circ) will try to develop, initial and secondary (outflow generated convection is likely to become dominant before a well- defined sea breeze boundary can form. Regardless of this, expect widespread (80-90 percent) coverage across the area today with copious rainfall amounts 1-2" average/locally 3-5"+ where storms and boundaries merge or collide. Brief gusty winds and frequent lightning are also expected near these collisions, with rapidly northward-propagating outflows regenerating storms successively farther in that direction. Max temps should "only" reach the U80s -90, although some southern locations where storms begin the earliest may only see M80s. Scattered storms linger well into the evening, mainly across the north and possibly central CWA with POPs 40 south to 60 north. Mins in the L70s. && .AVIATION... High coverage and redevelopment of convection expected to continue today. Convection is currently on the downtrend with mainly debris showers, but expecting another round as daytime heating provides additional energy. VCTS and TEMPOS for TSRA around 18Z (a little earlier along the Treasure Coast and a little later north of MCO) with VIS reductions to IFR, followed by another period of stratiform debris showers with MVFR/IFR reductions. Activity winding down by midnight. High rain chances again tomorrow. && .MARINE... Today...S/SSW winds around 10 kts backing to SE 15 kts in the afternoon as the axis of high pressure over the western Atlantic lifts for C FL. Seas 2-3 ft. Likely to see higher winds and seas will near increasing coverage of showers/storms from late morning through early evening. && .PRELIMINARY POINT TEMPS/POPS... DAB 90 72 85 72 / 70 50 80 30 MCO 89 74 89 72 / 80 60 80 30 MLB 87 74 86 74 / 80 50 80 30 VRB 88 73 88 72 / 80 50 60 30 LEE 89 72 86 72 / 80 70 80 30 SFB 89 73 88 72 / 80 60 80 30 ORL 88 75 89 74 / 80 60 80 30 FPR 88 73 88 72 / 80 40 60 30 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && Haley/Fehling/Sharp
Hazardous weather outlook, May 20, 12:58 PM EDT, 1 hour 28 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 1258 PM EDT Fri May 20 2022 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-210200- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 1258 PM EDT Fri May 20 2022 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .THUNDERSTORM IMPACT... Strong to marginally severe thunderstorms will be possible this afternoon and evening as instability increases due to additional moisture and upper level energy. Primary hazards will be wind gusts of 45 to 55 mph, with gusts to 60 mph possible in the strongest storms, as well as 0.5 to 1 inch hail, frequent cloud- to- ground lightning, and torrential downpours. Move indoors to safety at the first sign of threatening skies, or if you hear thunder. .FLOOD IMPACT... Torrential rain is expected from today's storms. Many areas will receive between 1 and 2 inches of rainfall, with some locations which see repeated rounds of storms pickup up 3 to 5 inches, and possibly a little more. This will produce rapid inundation of roads, and other urban and other poorly drained, low lying areas. Never attempt to cross flooded roads, as the water depth may be too great to allow your vehicle to make it safely through. Turn around, don't drown. .RIP CURRENT IMPACT... There will be a Moderate risk of dangerous rip currents at the central Florida Atlantic beaches today. While rip currents will be present all day, they will be most numerous after 300 PM. Remember to always swim within sight of a lifeguard and never enter the ocean alone. .MARINE THUNDERSTORM GUST IMPACT... Storms will also be capable of producing wind gusts in excess of 35 knots and locally higher waves as they move northward across area lakes, the Intracoastal Waterway, and local Atlantic waters. Boaters should water for storms approaching from the south today and seek safe harbor ahead of any storms. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed this afternoon and tonight. However, please relay any reports of flooding or rainfall amounts of two inches or greater to the National Weather Service in Melbourne. Haley
In the hours before
Local storm report, May 20, 10:48 AM EDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1048 AM EDT FRI MAY 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 AM TSTM WND GST ORLANDO INTL AIRPORT 28.42N 81.32W
05/20/2022 M41 MPH ORANGE FL MESONET
TMCO ITWS MEASURED A WIND GUST OF 36KT/41MPH OUT OF THE
SOUTHWEST.
&&
EVENT NUMBER MLB2200185
KRFSpecial weather statement, May 20, 1:44 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Melbourne FL
144 PM EDT Fri May 20 2022
FLZ164-259-264-201845-
Inland St. Lucie FL-Inland Martin FL-Coastal Martin FL-
144 PM EDT Fri May 20 2022
...A strong thunderstorm will impact portions of southwestern St.
Lucie and Martin Counties through 245 PM EDT...
At 144 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles west of North County Airport, or 12 miles southeast of
Indiantown, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stuart, Indiantown, Tequesta, Jupiter Island and Palm City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2697 8008 2697 8014 2696 8014 2696 8057
2733 8061 2711 8010 2703 8008
TIME...MOT...LOC 1744Z 213DEG 21KT 2686 8039
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
FehlingThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 5:06 AM EDT | Special Weather Statement | MLB | Martin, Saint Lucie | 39 min |
| May 20, 8:29 AM EDT | Severe Thunderstorm Warning | MLB | Orange, Osceola | 61 min |
| May 20, 1:44 PM EDT | Special Weather Statement | MLB | Martin | 61 min |
| May 20, 2:05 PM EDT | Severe Thunderstorm Warning | MLB | Martin, Saint Lucie | 42 min |
| May 20, 2:09 PM EDT | Special Marine Warning | MLB | 51 min | |
| May 20, 3:18 PM EDT | Special Weather Statement | MLB | Orange | 27 min |
| May 20, 3:43 PM EDT | Special Weather Statement | MLB | Lake | 47 min |
| May 20, 4:09 PM EDT | Special Weather Statement | MLB | Lake | 51 min |
| May 20, 4:19 PM EDT | Special Weather Statement | MLB | Okeechobee | 41 min |
| May 20, 4:56 PM EDT | Special Weather Statement | MLB | Volusia | 34 min |
| May 20, 5:29 PM EDT | Special Weather Statement | MLB | Volusia | 46 min |
| May 20, 7:03 PM EDT | Special Weather Statement | MLB | Orange | 42 min |
| May 20, 7:19 PM EDT | Special Weather Statement | MLB | Lake | 41 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.